Nebraska, 2008

Hail in Nebraska, July 18, 2008

July 18, 2008 · NWS LBF · 1 event in 1 county or zone

Thunderstorms developed along a surface boundary in the evening with a few storms reaching severe limits. The storms generated areas of heavy rain and hail to penny size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along a surface boundary in the evening with a few storms reaching severe limits. The storms generated areas of heavy rain and hail to penny size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 18, 12:38 PM MST, 6 hours 22 minutes earlier.

Area forecast discussion, Jul 18, 12:38 PM MST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
238 PM CDT FRI JUL 18 2008

.DISCUSSION...
THE FCST FOR TONIGHT AND SATURDAY IS GETTING INTERESTING. WATER VAPOR
CLEARLY SHOWS A SIGNIFICANT SUBTROPICAL DISTURBANCE OVER THE CENTRAL
ROCKIES MOVING NORTHEAST TOWARD NEB. TIMING TOOLS BRING THIS FEATURE
ACROSS THE FCST AREA LATE TONIGHT OR SATURDAY MORNING. NONE OF THE
MODELS ACKNOWLEDGE THIS FEATURE AND THIS HAS BEEN A PROBLEM OF LATE.
THE NAM12 12Z RUN FOR EXAMPLE WAS OBLIVIOUS TO THE MCS WHICH WORKED
OVER THE NCNTL ZONES TODAY. THIS SYSTEM HAS REINFORCED THE WEAK COLD
FRONT CURRENTLY OVER CNTL ZONES THIS AFTN. IF THIS FRONT IS ABLE TO
MAINTAIN POSITION TONIGHT...IT WOULD PROVIDE EXCELLENT FOCUS FOR
THUNDERSTORMS TONIGHT AND SATURDAY MORNING. GRIDS HAVE BEEN MANUALLY
ADJUSTED FOR STORMS TONIGHT THROUGH SATURDAY AFTN UNTIL WE ARE SURE
THIS DISTURBANCE HAS EXITED THE AREA.

SUNDAY AND MONDAY...BLENDED SOLNS OF THE GFS AND NAM12 ARE DRY
WITH HIGH TEMPERATURES IN THE 90S. POPS HAVE BEEN MANUALLY ADJUSTED
UPWARD AS A WEAK COLD FRONT IS EXPECTED TO WAIVER NORTH AND SOUTH
ACROSS S DAKOTA AND NEB PROVIDING FOCUS FOR STORM DEVELOPMENT. THE
ATM WILL REMAIN HEAVILY INFLUENCED BY SUBTROPICAL MOISTURE.

DURING THIS TIME...THE THREAT OF SEVERE THUNDERSTORMS APPEAR
RELATIVELY LOW GIVEN WINDS ALOFT ARE FAIRLY LIGHT. SPC
NONETHELESS HAS OUTLOOKED PARTS OF THE FCST AREA TONIGHT THROUGH
SUNDAY FOR SEVERE WEATHER.

TUESDAY THROUGH FRIDAY...THE TROPICS REMAIN VERY ACTIVE AS A
SERIES OF TROPICAL DISTURBANCES WILL MOVE EAST THROUGH THE
CARIBBEAN...GULF OF MEXICO AND EASTERN PACIFIC AND BECOME PARTIALLY
ENTRAINED IN A SUBTROPICAL RIDGE COVERING THE CNTL AND WRN U.S.. A
PERSISTENT TROF OVER THE NRN PACIFIC IS EXPECTED TO FACILITATE
MOISTURE ENTRAINMENT IN THE RIDGE OVER THE U.S. THIS IS A TEXT-BOOK
LATE SUMMER RAINFALL PATTERN WHICH APPEARS TO HAVE STARTED WEEKS
EARLY.

AS CURRENTLY INDICATED BY SATELLITE AND FCST BY THE GFS AND ECMWF...
DEEP TROPICAL MOISTURE AND EMBEDDED SUBTROPICAL DISTURBANCES WILL
ROTATE AROUND THE WRN U.S. HIGH PRESSURE SYSTEM EVENTUALLY CROSSING
THE THE CNTL AND NRN PLAINS. PRESUMABLY...A WEAK SFC FRONT WILL
WOBBLE NORTH AND SOUTH THROUGH THE CENTRAL AND NRN PLAINS PROVIDING
FOCUS FOR ISOLATED TO SCATTERED THUNDERSTORMS ACROSS NEB. THE HPC
PROVIDED GRIDS DID AN EXCELLENT JOB LACING THE FCST AREA WITH 20 TO
40 POPS ALMOST DAILY AND THE MAX TEMPERATURE GRIDS WITH LOWER TO MID
90S LOOKED VERY REASONABLE FOR THE MOIST ENVIRONMENT. POPS HAVE BEEN
LIMITED TO AROUND 30 PERCENT AS 40 PERCENT POPS IN THE EXTENDED
PERIODS GENERALLY IMPLIES LIKELY CHANCES FOR STORM DEVELOPMENT.

THUS THE CHANCES OF RAIN DURING THIS CRITICAL PERIOD OF THE GROWING
SEASON LOOK QUITE FAVORABLE AS THE TROPICS ARE ACTIVE AND A
PERSISTENT TROF ACROSS THE NRN PACIFIC LIFTS MOISTURE FROM THE DEEP
SOUTH NORTH ACROSS THE PLAINS.

&&

.AVIATION...
MORNING THUNDERSTORM ACTIVITY OVER NORTH CENTRAL NEBRASKA WILL
CONTINUE TO EXIT THE REGION DURING THE EARLY AFTERNOON HOURS. A COOL
AND STABLE LOW LVL AIRMASS HAS BEEN LEFT BEHIND IN THE WAKE OF THE
MORNING THUNDERSTORM COMPLEX...WHICH MAY DELAY RENEWED THUNDERSTORM
DEVELOPMENT UNTIL THE LATE AFTERNOON OR EVENING HOURS. GIVEN THE
AMOUNT OF UNCERTAINTY REGARDING DESTABILIZATION AND FOCUS FOR STORM
DEVELOPMENT...HAVE OPTED TO ONLY MENTION CB IN THE KVTN TAF. THE
MOST LIKELY SCENARIO FOR EVENING/OVERNIGHT STORMS IN NORTH CENTRAL
NEB IS FOR ACTIVITY TO DEVELOP OVER WY/SD/NEB PANHANDLE...AND THEN
MOVE EAST/SOUTHEAST TOWARD THE KVTN TERMINAL AFTER 00Z SATURDAY.
OTHERWISE...SFC WINDS WILL BEGIN TO VEER TOWARDS SOUTHEASTERLY
FRIDAY AFTERNOON...THEN SOUTH/SOUTHWEST DURING THE OVERNIGHT. A SFC
COLD FRONT IS FCST TO MOVE SOUTH ACROSS WESTERN NEB SATURDAY
MORNING...CAUSING WINDS AT KVTN TO BECOME NORTHWESTERLY BY 12-15Z.
IN ADDITION TO THE WIND SHIFT...A VERY HUMID SFC AIRMASS COMBINED
WITH A STRONG BOUNDARY LAYER CAPPING INVERSION MAY YIELD A SCT CLOUD
DECK AT 1000 FT AFTER 09Z SATURDAY AT KLBF. FUTURE TAF FCSTS MAY
NEED TO FURTHER LOWER THIS CEILING AND INCREASE THE COVERAGE TO BKN
OR OVC.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC/JG
Hazardous weather outlook, Jul 18, 1:45 PM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT FRI JUL 18 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-192045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
345 PM CDT FRI JUL 18 2008 /245 PM MDT FRI JUL 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS MUCH OF WESTERN
AND NORTH CENTRAL NEBRASKA. A WEAK OUTFLOW BOUNDARY WAS LOCATED
FROM NEAR BROKEN BOW TO MERRIMAN FRIDAY AFTERNOON...WITH
DESTABILIZATION TAKING PLACE WEST OF THIS LINE...WHILE A COOLER
AND MORE STABLE AIRMASS EXISTS TO THE EAST. UPSTREAM OF THE
CENTRAL HIGH PLAINS...AN UPPER LEVEL DISTURBANCE WAS MOVING EAST
ACROSS THE CENTRAL ROCKIES...WHILE ANOTHER DISTURBANCE WAS
APPROACHING THE NORTHERN HIGH PLAINS. THESE UPPER LEVEL WAVES ARE
EXPECTED TO AID IN THUNDERSTORM DEVELOPMENT FROM COLORADO NORTH
INTO WYOMING AND THE DAKOTAS. STORMS OVER THE DAKOTAS ARE EXPECTED
TO CONGEAL INTO A LARGE CONVECTIVE COMPLEX OVERNIGHT...AND THEN
MOVE EAST TO SOUTHEAST ACROSS THE REGION...POSSIBLY AFFECTING
PORTIONS OF NORTH CENTRAL NEBRASKA TONIGHT. OTHER STORMS OVER
WYOMING AND COLORADO MAY ENTER WESTERN NEBRASKA DURING THE EVENING
AND NIGHT TIME HOURS. A FEW OF THESE STORMS MAY BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SUNDAY
ACROSS CENTRAL...NORTH CENTRAL AND NORTHWEST NEBRASKA. A FRONTAL
BOUNDARY IS EXPECTED TO SAG SOUTH INTO NEBRASKA SATURDAY MORNING...AND
THEN BECOME STATIONARY BY SATURDAY AFTERNOON. THUNDERSTORMS MAY BE
ONGOING ALONG THE FRONT OVER NORTH CENTRAL NEBRASKA SATURDAY
MORNING...WHILE OTHER ACTIVITY MAY REDEVELOP ALONG THE BOUNDARY
SATURDAY AFTERNOON. THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS...ALONG WITH THE POTENTIAL FOR HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

The radar

The Rapid City radar (KUDX), 146 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
July 18, 7:00 PM MST
Where
Sheridan County, 6.22 mi N of Gordon
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
42.890, -102.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121753.